Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Simple birational extensions of the polynomial algebra $\mathbb{C}^{[3]}$

Authors: Shulim Kaliman, Stéphane Vénéreau and Mikhail Zaidenberg
Journal: Trans. Amer. Math. Soc. 356 (2004), 509-555
MSC (2000): Primary 14R10, 14R25
Published electronically: September 22, 2003
MathSciNet review: 2022709
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The Abhyankar-Sathaye Problem asks whether any biregular embedding $\varphi:\mathbb{C}^k\hookrightarrow\mathbb{C}^n$ can be rectified, that is, whether there exists an automorphism $\alpha\in{\operatorname{Aut}}\,\mathbb{C}^n$ such that $\alpha\circ\varphi$ is a linear embedding. Here we study this problem for the embeddings $\varphi:\mathbb{C}^3\hookrightarrow \mathbb{C}^4$ whose image $X=\varphi(\mathbb{C}^3)$ is given in $\mathbb{C}^4$ by an equation $p=f(x,y)u+g(x,y,z)=0$, where $f\in\mathbb{C}[x,y]\backslash\{0\}$ and $g\in\mathbb{C}[x,y,z]$. Under certain additional assumptions we show that, indeed, the polynomial $p$ is a variable of the polynomial ring $\mathbb{C}^{[4]}=\mathbb{C}[x,y,z,u]$ (i.e., a coordinate of a polynomial automorphism of $\mathbb{C}^4$). This is an analog of a theorem due to Sathaye (1976) which concerns the case of embeddings $\mathbb{C}^2\hookrightarrow\mathbb{C}^3$. Besides, we generalize a theorem of Miyanishi (1984) giving, for a polynomial $p$ as above, a criterion for when $X=p^{-1}(0)\simeq\mathbb{C}^3$.

References [Enhancements On Off] (What's this?)

  • 1. S.S. Abhyankar, T.T. Moh, Embedding of the line in the plane, J. Reine Angew. Math. 276 (1975), 148-166.MR 52:407
  • 2. H. Bass, E.H. Connell, and D.L. Wright. Locally polynomial algebras are symmetric algebras, Invent. Math. 38:3 (1976/77), 279-299. MR 55:5613
  • 3. E. Begle, Duality theorems for generalized manifolds, Amer. J. Math. 67 (1945), 59-70. MR 6:182c
  • 4. A.D.R. Choudary, A. Dimca, Complex hypersurfaces diffeomorphic to affine spaces, Kodai Math. J. 17 (1994), 171-178. MR 95f:14084
  • 5. H. Derksen, Constructive Invariant Theory and the Linearization Problem, Ph.D. thesis, Basel, 1997.
  • 6. A. Dold, Lectures on algebraic topology, Springer, Berlin, 1974. Second edition MR 82c:55001
  • 7. I.V. Dolgachev, B.Ju. Veisfeiler, Unipotent group schemes over integral rings, Math. USSR, Izv. 8 (1975), 761-800.
  • 8. E. Edo, S. Vénéreau, Length 2 variables of $A[x,y]$ and transfer, Ann. Polinici Math., Proc. of the conf. Polynomial automorphisms and related topics, Cracovia, July 1999 (2001), 67-76. MR 2002f:14080
  • 9. A. T. Fomenko and D. B. Fuks, A course in homotopic topology (Russian), ``Nauka'', Moscow, 1989. MR 92a:55001
  • 10. T. Fujita, On the topology of non-complete algebraic surfaces, J. Fac. Sci. Univ. Tokyo, Sect. IA 29 (1982), 503-566. MR 84g:14035
  • 11. D. B. Fuks, O. Ya. Viro, Homology and cohomology, in: Encyclopedia of Math. Sci. Vol. 24, Topology-2, VINITI, Moscow, 1988, 123-245 (in Russian).
  • 12. M. Gizatullin, On affine surfaces that can be completed by a nonsingular rational curve, Math. USSR, Izv. 4 (1970), 787-810.
  • 13. S. Kaliman, Exotic analytic structures and Eisenman intrinsic measures, Israel Math. J. 88 (1994), 411-423. MR 95j:32038
  • 14. S. Kaliman, Polynomials with general $\mathbb{C}^2$-fibers are variables, Pacific J. Math. 203:1, 161-189. MR 2003d:14078
  • 15. S. Kaliman, L. Makar-Limanov, On Russell-Koras contractible threefolds, J. of Algebraic Geom. 6 (1997), 247-268. MR 98m:14041
  • 16. S. Kaliman, L. Makar-Limanov, Locally nilpotent derivations of Jacobian type, Preprint, 1998, 16pp.
  • 17. S. Kaliman, S. Vénéreau, M. Zaidenberg, Extensions birationnelles simples de l'anneau de polynômes $\mathbb{C}^3$, C. R. Acad. Sci. Paris Sér. I Math. 333:4 (2001), 319-322.
  • 18. S. Kaliman, S. Vénéreau, M. Zaidenberg, Simple birational extensions of the polynomial ring $\mathbb{C}^{[3]}$, preprint, Institut Fourier des mathématiques, 532; E-print math.AG/0104204 (2001), 49pp.
  • 19. S. Kaliman, M. Zaidenberg, Affine modifications and affine varieties with a very transitive automorphism group, Transformation Groups 4:1 (1999), 53-95. MR 2000f:14099
  • 20. S. Kaliman, M. Zaidenberg, Families of affine planes: the existence of a cylinder, Michigan Math. J. 49:2 (2001), 353-367. MR 2002e:14106
  • 21. S. Kaliman, M. Zaidenberg, Miyanishi's characterization of the affine 3-space does not hold in higher dimensions, Annales de l'Institut Fourier 50:6 (2000), 1649-1669. MR 2002c:14094
  • 22. V.Ya. Lin, M.G. Zaidenberg, Finiteness theorems for holomorphic mappings, Encyclopedia of Math. Sci. Vol. 9. Several Complex Variables III. Berlin, Heidelberg, New York: Springer Verlag, 1989, 113-172.
  • 23. L. Makar-Limanov, On the hypersurface $x + x^2y + z^2 + t^3 = 0$ in ${\mathbb{C}}^{4}$ or a ${\mathbb{C}}^3$-like threefold which is not ${\mathbb{C}}^3$, Israel J. Math. 96 (1996), 419-429. MR 98a:14052
  • 24. L. Makar-Limanov, Again $x + x^2y + z^2 + t^3 = 0$, Preprint, 1998, 3p.
  • 25. L. Makar-Limanov, Locally nilpotent derivations of affine domains, Abstract in: Affine Algebraic Geometry 14.05-20.05.2000, Mathematisches Forschungsinstitut Oberwolfach, Tagungsbericht 21/2000, p. 11.
  • 26. W.S. Massey, Singular Homology Theory, Springer, New York, 1980. MR 81g:55002
  • 27. C.R.F. Maunder, Algebraic topology, The New University Mathematics Series. Van Nostrand Reinhold Company Ltd., London, 1970.
  • 28. M. Miyanishi, An algebro-topological characterization of the affine space of dimension three, Amer. J. Math. 106 (1984), 1469-1485. MR 86a:14040
  • 29. M. Miyanishi, Algebraic characterization of the affine 3-space, Proc. Algebraic Geom. Seminar, Singapore, World Scientific, 1987, 53-67. MR 90a:14059
  • 30. M. Miyanishi, Open algebraic surfaces, CRM Monograph Series 12, AMS Providence, RI, 2001. MR 2002e:14101
  • 31. R. Rentschler, Opérations du groupe additif sur le plane affine, C.R. Acad. Sci. Paris 267 (1968), 384-387. MR 38:1093
  • 32. P. Russell, Simple birational extensions of two dimensional affine rational domains, Compos. Math. 33 (1976), 197-208. MR 55:2943
  • 33. P. Russell, A. Sathaye, On finding and cancelling variables in $k[X,\,Y,\,Z]$, J. Algebra 57 (1979), 151-166. MR 80j:14030
  • 34. A. Sathaye, On linear planes, Proc. Amer. Math. Soc. 56 (1976), 1-7. MR 53:13227
  • 35. A. Sathaye, Polynomial ring in two variables over a D. V. R.: A criterion, Invent. Math. 74 (1983), 159-168. MR 85j:14098
  • 36. V. Shpilrain, Jie-Tai Yu, Embeddings of hypersurfaces in affine spaces, E-print math.AG/0010211, 2000, 11p.; J. Algebra 239 (2001), 161-173. MR 2002m:14051
  • 37. V. Shpilrain, Jie-Tai Yu, Embeddings of curves in the plane, J. Algebra 217 (1999), 668-678. MR 2001f:13012
  • 38. M. Suzuki, Propiétés topologiques des polynômes de deux variables complexes, et automorphismes algébriques de l'espace ${\mathbb{C}^{2}}$, J. Math. Soc. Japan 26 (1974), 241-257. MR 49:3188
  • 39. S. Vénéreau, Quelques automorphismes et variables de $A[x,y]$, preprint, Institut Fourier des mathématiques, 460 (1999), 10pp.
  • 40. R.L. Wilder, Topology of manifolds, Repr. of the 1963 ed. Amer. Mathem. Soc. Colloquium Publications, 32. Providence, Rhode Island, 1979. MR 82a:57001
  • 41. D. Wright, Cancellation of variables of the form $bT^n - a$, J. Algebra 52 (1978), 94-100. MR 58:709
  • 42. M. Zaidenberg, Isotrivial families of curves on affine surfaces and characterization of the affine plane, Math. USSR Izvestiya 30:3 (1988), 503-532. Additions and corrections, ibid., 38:2 (1992), 435-437. MR 88k:14021
  • 43. M. Zaidenberg, On exotic algebraic structures on affine spaces, Algebra and Analysis. St. Petersbourg Mathem. J. 10:5 (1999), 3-73. MR 2001d:14069

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 14R10, 14R25

Retrieve articles in all journals with MSC (2000): 14R10, 14R25

Additional Information

Shulim Kaliman
Affiliation: Department of Mathematics, University of Miami, Coral Gables, Florida 33124

Stéphane Vénéreau
Affiliation: Université Grenoble I, Institut Fourier, UMR 5582 CNRS-UJF, BP 74, 38402 St. Martin d’Hères cédex, France

Mikhail Zaidenberg
Affiliation: Université Grenoble I, Institut Fourier, UMR 5582 CNRS-UJF, BP 74, 38402 St. Martin d’Hères cédex, France

Keywords: Affine space, polynomial ring, variable, affine modification, birational extension.
Received by editor(s): December 5, 2001
Published electronically: September 22, 2003
Additional Notes: The research of the first author was partially supported by the NSA grant MDA904-00-1-0016
The third author is grateful to the IHES and to the MPI at Bonn (where a part of the work was done) for their hospitality and excellent working conditions
Article copyright: © Copyright 2003 American Mathematical Society

American Mathematical Society